Drugs Causing Crystalline Retinopathy
Crystalline retinopathies can be caused by systemic medications and other agents and can be associated with ocular and systemic diseases not discussed in this chapter (Table 15-1). Tamoxifen is an antiestrogen drug used as adjuvant therapy following primary treatment for breast cancer. Retinopathy is rare at typical doses (20 mg daily), but crystalline retinopathy has been reported in patients receiving high-dose tamoxifen therapy (daily doses greater than 200 mg or cumulative doses greater than 100 g). The maculopathy is characterized by brilliant inner-retinal crystalline deposits clustered around the fovea and may be associated with CME and significant vision loss in severe cases; it may be irreversible. More recently, in rare instances SD-OCT imaging has revealed central loss of the inner segment ellipsoid band in patients receiving low-dose tamoxifen therapy, without crystals visible on funduscopic examination (Fig 15-6).
Table 15-1 Causes of Crystalline Retinopathy
A crystalline maculopathy may also occur after ingestion of high doses of canthaxanthine, a widely available carotenoid used to simulate tanning. The inner-retinal, glistening canthaxanthine deposits distribute in a doughnut pattern around the macula, with a predilection for the juxtapapillary region, but they do not typically cause vision loss and may resolve after the medication is discontinued.
Intravascular crystalline deposits of oxalate have been observed after the ingestion of ethylene glycol and after prolonged administration of methoxyflurane anesthesia (an agent that is no longer used in the United States) in patients with renal dysfunction. Other retinal crystals that may be deposited intravascularly include talc emboli, which are injected along with drugs such as methylphenidate in long-term intravenous drug abusers. The refractile talc deposits usually embolize in the smaller-caliber perifoveal retinal arterioles and may cause peripheral retinal neovascularization in rare cases; they do not typically cause vision loss.
West African crystalline maculopathy was first reported in elderly persons from the Igbo tribe of Nigeria but has been noted in patients from other countries in this region as well. Affected individuals are typically diabetic and demonstrate benign, inert inner-retinal refractile crystals of the fovea that are yellow-green in color (Fig 15-7). These crystals, which have been linked to long-term ingestion of kola nuts, are not associated with vision loss.
Figure 15-6 Tamoxifen retinopathy. A, Color fundus photograph shows tamoxifen retinopathy of the right eye in a male patient who had received high-dose therapy for treatment of glioblastoma of the brain. B, Corresponding fluorescein angiography image shows parafoveal cystoid macular edema associated with the extrafoveal tamoxifen deposits. C, D, SD-OCT images of left and right eyes from a case of low-dose tamoxifen retinopathy, which caused central disruption and loss of the ellipsoid band in each eye.
(Parts A and B courtesy of David Sarraf, MD; parts C and D courtesy of Rishi Doshi, MD, and Jorge Fortun, MD.)
Drenser K, Sarraf D, Jain A, Small KW. Crystalline retinopathies. Surv Ophthalmol. 2006;51(6):535–549.
Excerpted from BCSC 2020-2021 series: Section 10 - Glaucoma. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.